Strong Wind, Edwards
- When
- December 14, 10:00 AM CST to 4:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong south winds ahead of a developing low pressure system gusted to between 45 and 50 mph. The strong winds were from Carbondale to the Wabash Valley, including the Interstate 64 corridor.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south winds ahead of a developing low pressure system gusted to between 45 and 50 mph. The strong winds were from Carbondale to the Wabash Valley, including the Interstate 64 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 14, 6:00 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
600 AM CST SUN DEC 14 2008
.DISCUSSION...
.UPDATE...
FOR 12Z AVIATION.
DISCUSSION...
PRIMARY FORECAST CHALLENGE WILL BE DEALING WITH THE WINTER WEATHER
POTENTIAL MON INTO WED.
WINDS WILL BE THE MAIN CONCERN FOR TODAY. ADJUSTED SUSTAINED WINDS
AND GUSTS TO REFLECT ADVISORY CRITERIA FOR ADVISORY. WINDS ALOFT 3K
FOOT FORECAST INDICATE WINDS INCREASING FROM A LITTLE OVER 50 KNOTS
TO A LITTLE OVER 60 KNOTS AFTER 18Z TODAY. THUS KEPT ADVISORY VALID
AND WILL FRESHEN UP NPW BEFORE 12Z. OTHERWISE VERY FEW CHANGES TO
TODAY WITH JUST MINOR TWEAKS OF POPS FOR COLLABORATION PURPOSES
ONLY. HAVE ENCOUNTERED A FEW DRIZZLE AND SHOWERS ON THE WAY IN SO
SOME OF THE ECHOES ARE REACHING THE GROUND.
CONCERNING WINTER WEATHER POTENTIAL.
FIRST OF ALL...THREW OUT THE GFS MOS TEMPS COMPLETELY...AS IT SEEMS
TO HAVE NO CLUE AS TO THE DEGREE OF COLD AIR HEADING SOUTH THROUGH
THE PLAINS TODAY. TEMPS RUNNING NEAR 50 AHEAD OF FRONT IN SE
NEBRASKA...WITH SINGLE DIGITS BEHIND THE FRONT IN NRN NEBRASKA. WILL
USE A ECMWF/NAM SFC TEMP BLEND FOR THIS PACKAGE.
WITH THAT SAID...EXPECT TEMPS TO FALL BELOW FREEZING OVER OUR N/W
COUNTIES BY AROUND 3 AM TONIGHT. IN ADDITION...ALL MODELS PUMP OUT
SIGNIFICANT PRECIP LATE TONIGHT IN OVERRUNNING/FRONTOGENIC ZONE
BEHIND THE FRONT. THEREFORE...HAVE OPTED TO GO WITH A WINTER STORM
WATCH LATE TONIGHT IN OUR NW TIER OF COUNTIES...GENERALLY NW OF A
POF/MDH/MVN LINE. THERE IS SOME QUESTION OF HOW QUICKLY THINGS WILL
BEGIN TO FREEZE...WITH THE WARM GROUND TEMPS. BUT WITH TEMPS FALLING
SO RAPIDLY INTO THE 20S...BELIEVE THERE COULD BE SOME FLASH
FREEZING...ESP ON ELEVATED OBJECTS. THUS...DECIDED TO ERR ON THE
SIDE OF CAUTION AND GO AHEAD WITH THE WATCH.
BY SUNRISE...THE FRONT SHOULD BE PRETTY WELL THROUGH THE FORECAST
AREA...WITH TEMPS PLUMMETING BEHIND IT. MODELS KEEP AT LEAST LIGHT
PRECIP GOING MUCH OF THE DAY...BEFORE SURGING ANOTHER ROUND OF
HEAVIER PRECIP OVER MUCH OF THE REGION MON NIGHT. THERE IS STILL
QUITE A BIT OF UNCERTAINTY AS TO HOW FAR NORTH INTO THE REGION THIS
NEXT SURGE OF PRECIP WILL COME. THE 00Z GFS JUST SKIRTS OUR SRN
COUNTIES...WHILE THE 00Z ECMWF ENGULFS THE ENTIRE AREA WITH ANOTHER
.25 TO .50 INCH OF LIQUID. THE 00Z NAM OFFERS A COMPROMISE
SOLUTION...BOTH WITH LOCATION AND AMOUNTS...WHICH WOULD LEAD TO A
GOOD QUARTER INCH OR SO OF ICE ALONG AND SOUTH OF THE OHIO RIVER.
TEMPS WILL LIKELY BE WELL BELOW FREEZING MOST LOCATIONS BY SUNSET
MONDAY...SO WHAT DOES FALL MON NIGHT WILL BE IN THE FORM OF FREEZING
RAIN...AND POSSIBLY SOME SLEET AND SNOW NORTH OF THE OHIO RIVER
WHERE THE WARM AIR ALOFT WILL NOT BE AS PRONOUNCED.
THOUGH THERE IS STILL UNCERTAINTY INVOLVED...ESP CONCERNING
QPF...THIS HAS THE POTENTIAL (DUE TO ICING) TO HAVE QUITE AN IMPACT
ON MUCH OF THE REGION. THEREFORE...HAVE OPTED TO POST A WINTER STORM
WATCH FOR ALL AREAS MONDAY AND MONDAY NIGHT. AGAIN...THE WATCH WILL
START LATE TONIGHT OVER OUR NW TIER OF COUNTIES.
TO COMPLICATE THINGS FURTHER...MODELS KEEP MOIST SWLY FLOW ALOFT
OVER US TUE INTO WED...WITH AN ADDITIONAL IMPULSE LATER TUE INTO TUE
NIGHT. MODEL MOS GUIDANCE WANTS TO WARM TEMPS TO ABOVE FREEZING
MOST AREAS TUE AFTERNOON...BUT THIS SEEMS UNREASONABLE GIVEN THE
COLD START WELL DOWN IN THE 20S...EASTERLY WINDS...CLOUDS/PRECIP AND
A POTENTIAL LAYER OF ICE ON THE GROUND. THEREFORE...WILL ALLOW ONLY
OUR FAR SE COUNTIES TO EDGE ABOVE FREEZING TUE/TUE NIGHT. WITH ALL
THAT SAID...WILL NEED TO MONITOR FOR ANOTHER POTENTIAL ROUND OF
FREEZING RAIN AND SLEET IN THE TUE/TUE NIGHT TIME FRAME.
LOOKING FURTHER...INCREASED POPS WEDNESDAY TO REFLECT BOTH THE 00Z
SUN RUN OF THE ECMWF AND GFS. BOTH PAINT A BULLSEYE OVER THE AREA
AND MAY HAVE TO INCREASE POPS MORE WED IF THIS TREND CONTINUES. ALSO
BOTH MODELS START TO DRY US OUT FRIDAY. BUT THE ECMWF WAS A LITTLE
SLOWER GETTING THE PRECIP OUT SO OPTED TO LEAVE IT IN FRIDAY BUT MAY
HAVE TO PULL LATER. DID PULL POPS FOR FRIDAY NIGHT AND SATURDAY AS
MODEL AGREE ON DRY FOR THAT TIME FRAME. HOPE TO BE ABLE TO CLEAN UP
THE GRIDS MORE AS THE MODELS GET A BETTER HANDLE AND BECOME MORE IN
SYNC. OTHERWISE MEX NUMBERS NO HELP AT ALL AND WERE NOT EVEN
CONSIDERED OR WEIGHTED WITH THE FORECAST. TRIED TO TREND TOWARD THE
COOLER ECMWF SURFACE TEMPS.
&&
.AVIATION...
WINDS WILL BE THE MAIN THREAT TODAY WITH 25 TO 30 MPH SUSTAINED
SOUTHERLY WINDS COMMON AND GUSTS OF 40 MPH POSSIBLE. VFR CIGS WILL
SLOWLY BECOME MVFR THIS AFTERNOON AT ALL SITES. ALTHOUGH ANTICIPATE
SOME LIGHT RAIN MOST OF THE DAY EXPECT VSBY TO STAY VFR. OVERNIGHT
CIGS COULD BORDER MVFR/IFR BUT VSBY SHOULD STAY VFR. OTHERWISE
EXPECT SOME FREEZING RAIN TO BE APPROACHING THE AREA TOWARD THE END
OF THE VALID TIME OF THE TAFS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
FOR MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-
WAYNE MO.
IL...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
FOR ALEXANDER-EDWARDS-GALLATIN-HAMILTON-HARDIN-JOHNSON-
MASSAC-POPE-PULASKI-SALINE-UNION IL-WABASH-WHITE-WILLIAMSON.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
FOR FRANKLIN-JACKSON-JEFFERSON-PERRY IL-WAYNE IL.
IN...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 459 AM CST SUN DEC 14 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 459 AM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS DEVELOPING IN ADVANCE OF AN APPROACHING STORM SYSTEM WILL INCREASE TO ADVISORY LEVELS TODAY AND TONIGHT. THIS MEANS WINDS IN EXCESS OF 30 MPH AND GUSTS POSSIBLY TO 45 MPH AT TIMES. REFER TO THE WIND ADVISORY FOR MORE DETAILED INFORMATION. A WINTER STORM WATCH FOR ICING IS IN EFFECT LATE TONIGHT...FOR AREAS ALONG AND NORTHWEST OF A LINE FROM POPLAR BLUFF...THROUGH ...CAPE GIRARDEAU...TO MOUNT VERNON. SIGNIFICANT ICING IS POSSIBLE IN THE AFOREMENTIONED AREAS. REFER TO THE WINTER STORM WATCH FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER STORM WATCH FOR ICING OR A WINTRY MIX IS IN EFFECT MONDAY AND MONDAY NIGHT FOR THE ENTIRE QUAD STATE. SIGNIFICANT ICING IS POSSIBLE ACROSS THE REGION. REFER TO THE WINTER STORM WATCH FOR MORE DETAILED INFORMATION. WINTRY PRECIPITATION IS ALSO POSSIBLE TUESDAY AND WEDNESDAY. HOWEVER...FORECAST CONFIDENCE IN THIS TIME FRAME IS QUITE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO RELAY ICING...WIND SPEED MEASUREMENTS...AND OF COURSE ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE OR LOCAL AUTHORITIES.
The national radar mosaic for the moment the first event began.
9 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140698, 140699, 140700, 140701, 140702, 140703, 140704, 140705, 140706.